Iowa, 2016

Hail and Damaging Winds in Iowa, August 11 to 12, 2016

August 11 to 12, 2016 · NWS DMX · 68 events in 25 counties and zones

This event was a two part event for many. Initially, storms developed in the Dakotas near the parent cold front, and proceeded to develop into an MCS and move into and across Iowa during the morning hours of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$327,000
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

This event was a two part event for many. Initially, storms developed in the Dakotas near the parent cold front, and proceeded to develop into an MCS and move into and across Iowa during the morning hours of the 11th. Heavy rainfall and a couple damaging wind reports were reported. During the afternoon and evening of the 11th, the parent frontal boundary slowly meandered into Iowa, initiating another round of storms. As the evening wore on it become more progressive and the leading MCS produced numerous damaging wind reports and additional heavy rainfall. The greatest rainfall amounts reported exceeded 5 inches, and were primarily located north of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 2:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 11, 2:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
359 AM CDT Thu Aug 11 2016

.SHORT TERM.../Today/
Issued at 359 AM CDT Thu Aug 11 2016

A couple of concerns this morning and through the day.  First,
scattered storms have developed ahead of impending South Dakota MCS
on the nose of the LLJ with additional aide from a weak short wave
and theta-e advection. Coverage will continue to be scattered and
progressively eastward into the morning, with little concern other
than brief heavy rainfall.  Of a bit more concern is the ongoing MCS
that has crossed into northwest Iowa. Heavy, efficient rainfall will
be the main concern with PWats around 2 inches, though with DCAPE in
excess of 1200-1300 J/kg currently, gusty to possible severe winds
may be possible as it continues to translate E/SE across the
northern third/half of the CWA. Local rainfall totals around 1-3
appear likely through the morning, priming areas for possible flash
flooding this evening with the cold front and primary heavy rain
threat.

This afternoon across the southern third of the CWA, heat will be a
concern with temperatures into the low 90s and dew points
approaching 80. In all, heat index values will approach and possibly
exceed 105 degrees at times, warranting a heat advisory this
afternoon. The biggest wild card though will be cloud cover, as it
may limit temperatures should it linger longer into the day than
currently expected.

Lastly, and primarily in the long term period, cold front will enter
northwest Iowa late in the day and make its way across the state
overnight Thursday into Friday. Atmospheric conditions will be
primed for significant rainfall with PWats commonly around 2-2.5
inches, warm cloud layer depths around 14kft, mean winds roughly
parallel to the front causing training, and relatively slow storm
motions and front progression. All of which significantly raise
concerns for long durations of heavy rainfall and possible local
amounts in excess of 4-6 inches.

.LONG TERM.../Tonight through Wednesday/
Issued at 359 AM CDT Thu Aug 11 2016

Big focus of the extended is actually on tonight with the potential
for widespread rainfall and potentially heavy rainfall. Area of
surface low pressure to push into the state by early evening, with
the surface trough axis to move through the CWA tonight and the
associated cold front by early Friday. Upper level trough
responsible for the sfc area of low pressure to dig into the
northern Plains today and shift ESE slowly through the region
tonight into early Saturday. A shortwave trough embedded in the main
upper level trough will eject out of the Rockies and through the
region late tonight into tonight helping ignite storms across the
state. Convection expected to be somewhat ongoing throughout today,
and to become more widespread this evening into the overnight hours
as storms fire along the sfc trough axis by late afternoon/early
evening. Moisture transport oriented right into Iowa tonight, with
PWATS greater than 2 inches expected. NAM overdone advertising
around 2.25 to 2.5 inches or higher, which would put it near or
above the climatological maximum for this time of year. Freezing
levels very high around 15 to 16 kft which will allow for warm rain
processes and efficient rain production. Slightly less moisture
available Wednesday and still had some storms yield 2 to 3 inch
rainfall rates with a very quick 1-3 inches picked up in spots,
therefore expect similar conditions late today with very heavy
rainfall possible. Storms expected to grow upscale quickly into
clusters with storm motions only around 10-20kts and parallel to the
boundary. Therefore training of storms, slow movement and abundant
moisture setting the stage for heavy rainfall and increasing the
flash flood potential.

Many areas with flash flood guidance around 1 to 2 inches in 3
hours, with some sites higher. The area can take some rain with
mature crops in place, but the high rainfall rates may quickly
saturate soils and lead to excessive rainfall and flash flooding.
Therefore will issue a flash flood watch for the entire CWA through
early Friday morning.

Some precip could linger into Friday before the cold front
completely pushes through the CWA and then will see drier and cooler
air in place for the weekend. Max temps to drop back into the low
80s for the weekend, with temps gradually warming back into the mid
80s by the middle of next week. Near zonal to a broad northwesterly
flow pattern to set up toward next week and will see a return to
intermittent precip chances by early to mid week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1142 PM CDT Wed Aug 10 2016

Potential higher impact event during this period due to heavy
rainfall potential/rainfall rates and low visibility. MCS over
South Dakota will move through the area through 14z with possible
redevelopment between 16-19z over the south. Cigs/vsbys will be
variable VFR/MVFR through 19z. As main boundary approaches
increasing training TSRA will move over KFOD/KMCW/KALO between
11/22-12/07z and across the south sites KDSM/KOTM between
12/02-12/12. Some timing differences between HIRES models remain
but slow movement and efficient rainfall may result in water
runoff problems on runways during evening overnight operations
KDSM/KALO. Potential for IFR conditions during heavier storms/rainfall
as well. Will let next two packages further refine that potential.
/rev

&&

.HYDROLOGY...
Issued at 340 AM CDT Thu Aug 11 2016

Some spotty areas have seen some heavier rainfall over the past 24
hours and other areas can handle some rain with higher guidance
values for flash flooding. However the scenario setting up for
today and especially tonight could produce very high rain rates on
the order of 2 to 3 inches per hour in addition to slow moving
storms and potential training of storms. This may lead to the
potential for flash flooding. Fast rises on small streams and
creeks will also be possible. Minor rises on main stem rivers can
be expected, however the potential for flooding on the main stem
rivers is lower.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for Adair-Adams-Appanoose-Audubon-Cass-Clarke-Dallas-Decatur-
Guthrie-Jasper-Lucas-Madison-Marion-Monroe-Polk-Ringgold-Taylor-
Union-Warren-Wayne.

Flash Flood Watch from this evening through Friday morning for
Adair-Adams-Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford-
Dallas-Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-
Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-
Union-Wapello-Warren-Wayne.

Flash Flood Watch from 7 AM CDT this morning through Friday
morning for Black Hawk-Bremer-Butler-Calhoun-Cerro Gordo-Emmet-
Franklin-Grundy-Hamilton-Hancock-Hardin-Humboldt-Kossuth-Palo
Alto-Pocahontas-Sac-Webster-Winnebago-Worth-Wright.

&&

SHORT TERM...Curtis
LONG TERM...Beerends
AVIATION...REV
HYDROLOGY...Beerends
Hazardous weather outlook, Aug 10, 3:04 PM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT WED AUG 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-112115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
404 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING.
LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS.
ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT
OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY
RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE
THURSDAY AHEAD OF IMPENDING COLD FRONT.

WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER
NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY
NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN
EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING
AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.

In the hours before

Special weather statement, Aug 11, 3:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT THU AUG 11 2016

IAZ005>007-015>017-023>025-033>035-111030-
WORTH IA-WEBSTER IA-WRIGHT IA-CERRO GORDO IA-WINNEBAGO IA-
PALO ALTO IA-HUMBOLDT IA-SAC IA-CALHOUN IA-POCAHONTAS IA-KOSSUTH IA-
HANCOCK IA-
429 AM CDT THU AUG 11 2016

...LINE OF STORMS PRODUCING GUSTY WINDS AND HEAVY RAINFALL...

AT 428 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF ELMORE TO NEAR ALBERT CITY
TO NEAR KINGSLEY. MOVEMENT WAS EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...FORT DODGE...ALGONA...FOREST CITY...EMMETSBURG...
GARNER...CLARION...SAC CITY...POCAHONTAS...ROCKWELL CITY...DAKOTA
CITY...HUMBOLDT...EAGLE GROVE...BELMOND...BRITT...MANSON...NORA
SPRINGS...MANLY...LAURENS AND LAKE VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4333 9302 4315 9302 4291 9339 4291 9350
      4283 9350 4258 9387 4227 9498 4234 9532
      4247 9532 4248 9539 4256 9539 4256 9492
      4297 9491 4326 9449 4325 9445 4329 9444
      4346 9418
TIME...MOT...LOC 0928Z 282DEG 46KT 4340 9415 4279 9506 4252 9598

CURTIS

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

40 heavy rain, 26 thunderstorm wind, 2 hail. Local standard time, as filed.

Heavy Rain, Pocahontas

When
August 11, 4:00 AM CST to 5:25 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Trained spotter measured heavy rainfall of 2.6 inches today.

Heavy Rain, Webster

When
August 11, 4:45 AM CST to 6:17 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Broadcast Media
Coordinates
42.510, -94.180

WHO Radio reported heavy rainfall of 2.65 inches so far today.

Heavy Rain, Taylor

When
August 11, 5:00 AM CST to August 12, 5:00 AM CST
Where
Taylor County, 2.1 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.510

Coop observer recorded heavy rainfall of 1.38 inches over the last 24 hours.

Heavy Rain, Union

When
August 11, 6:00 AM CST to August 12, 6:00 AM CST
Where
Union County, 1.04 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.050

Coop observer reported heavy rainfall of 1.90 inches over the last 24 hours.

Heavy Rain, Cass

When
August 11, 6:00 AM CST to August 12, 6:00 AM CST
Where
Cass County, 1.25 mi ENE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.760

Coop observer reported heavy rainfall of 1.46 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
August 11, 6:00 AM CST to August 12, 6:00 AM CST
Where
Poweshiek County, 2.48 mi NE of Guernsey
Reported by
Social Media
Coordinates
41.670, -92.310

Public reported heavy rainfall of 3.70 inches over the last 24 hours roughly 4 miles south of Victor on the Iowa/Poweshiek county line.

Heavy Rain, Hardin

When
August 11, 6:00 AM CST to August 12, 6:00 AM CST
Where
Hardin County, 1.02 mi E of Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.250

Coop observer recorded heavy rainfall of 1.59 inches over the last 24 hours.

Heavy Rain, Story

When
August 11, 6:00 AM CST to August 12, 6:00 AM CST
Where
Story County, 0.51 mi W of Zearing
Reported by
COOP Observer
Coordinates
42.170, -93.310

Coop observer reported heavy rainfall of 1.62 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
August 11, 6:00 AM CST to August 12, 6:00 AM CST
Where
Poweshiek County, 1.03 mi W of Montezuma
Reported by
COOP Observer
Coordinates
41.580, -92.550

Coop observer recorded heavy rainfall of 2.72 inches over the last 24 hours.

Heavy Rain, Bremer

When
August 11, 6:27 AM CST to August 12, 6:27 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
COOP Observer
Coordinates
42.810, -92.260

Coop observer recorded heavy rainfall of 1.19 inches over the last 24 hours.

Heavy Rain, Boone

When
August 11, 7:00 AM CST to August 12, 7:00 AM CST
Where
Boone County, 2.31 mi SSW of Boone Muni Arpt
Reported by
Trained Spotter
Coordinates
42.020, -93.870

Trained spotter reported a 24 hour heavy rainfall total of 5.03 inches, with 4.13 coming since Thursday Evening.

Thunderstorm Wind, Adair

When
August 11, 7:32 AM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.500, -94.320

Emergency manager reported multiple trees and tree limbs down in Stuart and Menlo. Largest tree was 12 inches in diameter. Time estimated from radar.

Heavy Rain, Pocahontas

When
August 11, 12:30 PM CST to 9:45 PM CST
Where
Pocahontas County, 2.13 mi NNE of Plover
Reported by
Social Media
Coordinates
42.910, -94.620

Public reported storm total heavy rainfall of 5.10 inches.

Heavy Rain, Wright

When
August 11, 2:00 PM CST to August 12, 1:00 AM CST
Where
Wright County, Clarion
Reported by
Social Media
Coordinates
42.730, -93.730

Public reported storm total heavy rainfall of 3.00 inches.

Heavy Rain, Hardin

When
August 11, 4:00 PM CST to August 12, 2:00 AM CST
Where
Hardin County, 0.69 mi S of Eldora
Reported by
Trained Spotter
Coordinates
42.360, -93.100

Trained spotter reported storm total heavy rainfall of 4.10 inches.

Heavy Rain, Marshall

When
August 11, 4:45 PM CST to August 12, 3:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
Social Media
Coordinates
42.040, -92.910

Public reported storm total heavy rainfall of 3.61 inches.

Heavy Rain, Story

When
August 11, 4:45 PM CST to August 12, 2:30 AM CST
Where
Story County, Colo
Reported by
Social Media
Coordinates
42.020, -93.320

Public reported storm total heavy rainfall of 5.00 inches.

Heavy Rain, Boone

When
August 11, 4:45 PM CST to August 12, 1:30 AM CST
Where
Boone County, Moingona
Reported by
Social Media
Coordinates
42.020, -93.930

Public reported heavy rainfall of 5.50 inches since Thursday night.

Heavy Rain, Story

When
August 11, 5:00 PM CST to August 12, 2:00 AM CST
Where
Story County, 2.31 mi SSE of Ames Arpt
Reported by
Social Media
Coordinates
41.970, -93.600

Public reported heavy rainfall of 4.00 inches a couple miles southeast of Ames Airport.

Heavy Rain, Greene

When
August 11, 5:00 PM CST to August 12, 1:00 AM CST
Where
Greene County, 3.45 mi N of Rippey
Reported by
Social Media
Coordinates
41.980, -94.200

Public reported storm total heavy rainfall of 2.709 inches after 5 pm last night.

Heavy Rain, Marshall

When
August 11, 5:00 PM CST to August 12, 4:00 AM CST
Where
Marshall County, 0.86 mi SE of Haverhill
Reported by
Social Media
Coordinates
41.940, -92.960

Public reported storm total heavy rainfall of 2.90 inches.

Heavy Rain, Story

When
August 11, 5:00 PM CST to August 12, 2:00 AM CST
Where
Story County, 2.57 mi E of Ames Arpt
Reported by
Social Media
Coordinates
42.000, -93.570

Public reported storm total heavy rainfall of 6.00 inches.

Heavy Rain, Story

When
August 11, 5:00 PM CST to August 12, 2:00 AM CST
Where
Story County, 1.24 mi SE of Ames Arpt
Reported by
Trained Spotter
Coordinates
41.990, -93.600

Trained spotter reported heavy rainfall of 4.90 inches storm total.

Heavy Rain, Story

When
August 11, 5:30 PM CST to August 12, 2:00 AM CST
Where
Story County, 1.03 mi E of Huxley
Reported by
Social Media
Coordinates
41.900, -93.600

Public reported storm total heavy rainfall of 5.00 inches.

Heavy Rain, Boone

When
August 11, 5:30 PM CST to August 12, 2:00 AM CST
Where
Boone County, 2.17 mi ESE of Madrid
Reported by
Trained Spotter
Coordinates
41.870, -93.810

Trained spotter reported storm total heavy rainfall of 3.01 inches, via social media.

Hail, Crawford

When
August 11, 5:50 PM CST
Where
Crawford County, 1.54 mi E of Kenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.020, -95.490

Trained spotter reported nickel sized hail.

Heavy Rain, Story

When
August 11, 6:00 PM CST to August 12, 4:30 AM CST
Where
Story County, Maxwell
Reported by
Social Media
Coordinates
41.880, -93.400

Public reported storm total heavy rainfall of 4.00 inches.

Heavy Rain, Dallas

When
August 11, 6:00 PM CST to August 12, 2:00 AM CST
Where
Dallas County, 0.86 mi SE of Granger
Reported by
Social Media
Coordinates
41.760, -93.820

Public reported storm total heavy rainfall of 2.30 inches.

Heavy Rain, Story

When
August 11, 6:00 PM CST to August 12, 2:30 AM CST
Where
Story County, 2.06 mi W of Collins
Reported by
Social Media
Coordinates
41.900, -93.340

Public reported storm total heavy rainfall of 2.00 inches.

Heavy Rain, Story

When
August 11, 6:00 PM CST to August 12, 2:00 AM CST
Where
Story County, 1.72 mi SW of Slater
Reported by
Social Media
Coordinates
41.860, -93.700

Public reported storm total heavy rainfall of 3.40 inches.

Hail, Crawford

When
August 11, 6:01 PM CST
Where
Crawford County, 7 mi W of Denison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.020, -95.486

Thunderstorm Wind, Audubon

When
August 11, 6:54 PM CST
Where
Audubon County, Audubon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.720, -94.930

Audubon airport mesonet station reported wind gust of 50 kts.

Thunderstorm Wind, Audubon

When
August 11, 6:55 PM CST
Where
Audubon County, Audubon
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.720, -94.930

Audubon airport mesonet station recorded a 60 kt wind gust.

Thunderstorm Wind, Carroll

When
August 11, 6:56 PM CST
Where
Carroll County, 0.69 mi N of Dedham
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.910, -94.820

KCCI relayed a large tree trunk snapped via a viewer.

Heavy Rain, Polk

When
August 11, 7:00 PM CST to August 12, 2:00 AM CST
Where
Polk County, 1.38 mi S of Ankeny
Reported by
Social Media
Coordinates
41.710, -93.620

Public reported storm total heavy rainfall of 2.75 inches.

Thunderstorm Wind, Guthrie

When
August 11, 7:05 PM CST
Where
Guthrie County, 0.51 mi E of Bayard
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.850, -94.560

Emergency manager reported power lines down in town along with 4 to 6 inch tree limbs. Time estimated from radar.

Thunderstorm Wind, Cass

When
August 11, 7:08 PM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.050

Atlantic AWOS recorded a 59 mph wind gust.

Thunderstorm Wind, Cass

When
August 11, 7:10 PM CST
Where
Cass County, Atlantic
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.400, -95.020

Law enforcement reported trees down, power lines down, and transformers blown in town.

Heavy Rain, Jasper

When
August 11, 7:15 PM CST to August 12, 5:10 AM CST
Where
Jasper County, 1.03 mi W of Newton Muni Arpt
Reported by
Law Enforcement
Coordinates
41.680, -93.040

Law enforcement reported heavy rainfall of 2.00 inches, via social media.

Thunderstorm Wind, Guthrie

When
August 11, 7:23 PM CST
Where
Guthrie County, 4.86 mi S of Herndon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.780, -94.360

Emergency manager reported flag pole blown over. Time estimated from radar.

Heavy Rain, Polk

When
August 11, 7:30 PM CST to August 12, 2:00 AM CST
Where
Polk County, 1.69 mi ESE of Ankeny
Reported by
Social Media
Coordinates
41.720, -93.590

Public reported storm total heavy rainfall of 2.40 inches.

Heavy Rain, Polk

When
August 11, 7:30 PM CST to August 12, 2:00 AM CST
Where
Polk County, 1.48 mi NNW of Carney
Reported by
Social Media
Coordinates
41.700, -93.610

Public reported storm total heavy rainfall of 3.70 inches.

Thunderstorm Wind, Dallas

When
August 11, 7:45 PM CST
Where
Dallas County, 7 mi NW of Adel
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.692, -94.116

Measured at a home weather station.

Thunderstorm Wind, Dallas

When
August 11, 7:46 PM CST
Where
Dallas County, 0.86 mi SW of Adel to 0.37 mi NW of Dallas Center
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Emergency manager reported numerous trees and power lines down throughout Dallas County. Cities affected include Adel, Dallas Center, Redfield, and Dexter. Tree limb also reported on the EM's roof. Time estimated from when storm hit Adel.

Thunderstorm Wind, Dallas

When
August 11, 7:59 PM CST
Where
Dallas County, 1 mi ESE of Waukee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.613, -93.883

NWS Employee reported numerous 3-4 inch branches down. Time estimated by radar.

Heavy Rain, Dallas

When
August 11, 8:00 PM CST to August 12, 5:00 AM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.590, -93.830

Trained spotter reported heavy rainfall of 1.40 inches since 9pm Thursday night. Reported via social media.

Thunderstorm Wind, Polk

When
August 11, 8:03 PM CST
Where
Polk County, 1.48 mi NNW of Grimes
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.700, -93.810

Trained spotter reported wind gust of 65 mph along with a few tree branches down.

Thunderstorm Wind, Dallas

When
August 11, 8:06 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.580, -93.800

NWS employee reported large tree limbs and branches down roughly 6 to 8 inches in diameter. Some trees had tops taken off as well. Time estimated by radar.

Thunderstorm Wind, Polk

When
August 11, 8:07 PM CST
Where
Polk County, 0.86 mi SW of Rider
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -93.790

Trained spotter reported 60 mph wind gusts along with a few tree branches down.

Thunderstorm Wind, Polk

When
August 11, 8:07 PM CST
Where
Polk County, 0.97 mi NE of Grimes
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.688, -93.785

NWS employee reported a couple large tree branches down, roughly 5 to 7 inches in diameter and 10 to 15 feet in length along East 1st St near intersection of Little Beaver Drive. Several small tree limbs down in town as well. Time estimated by radar.

Thunderstorm Wind, Dallas

When
August 11, 8:08 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
54 kt (62 mph) measured gust
Reported by
Social Media
Coordinates
41.610, -93.860

Public reported wind gust of 62 mph.

Thunderstorm Wind, Polk

When
August 11, 8:09 PM CST
Where
Polk County, 1.55 mi W of Dodge Fld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.680, -93.750

NWS Employee reported 60 mph wind gusts.

Thunderstorm Wind, Warren

When
August 11, 8:10 PM CST
Where
Warren County, 0.52 mi E of Cumming
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -93.760

Trained spotter reported 5 to 6 inch diameter tree branch down in Cumming. Reported via social media, time and location estimated from radar.

Thunderstorm Wind, Polk

When
August 11, 8:10 PM CST
Where
Polk County, 0.86 mi SE of Ashawa
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.570, -93.760

Public reported large tree blown onto roof of two-story residence. Time and location estimated from radar.

Thunderstorm Wind, Polk

When
August 11, 8:10 PM CST
Where
Polk County, 0.69 mi N of Grimes
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.690, -93.800

Trained spotter reported 7 inch diameter tree snapped at the base. Some 5 inch diameter trees partially uprooted or leaning. Up to 90 percent of fruit crop stripped off trees.

Thunderstorm Wind, Polk

When
August 11, 8:10 PM CST
Where
Polk County, 1.55 mi W of Dodge Fld Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.678, -93.750

NWS Employee reported several large tree branches down along NW Newgate Dr. in Johnston. Trampoline heavily damaged as well. Time estimated by radar.

Thunderstorm Wind, Dallas

When
August 11, 8:10 PM CST
Where
Dallas County, 3.05 mi SSE of Hadden Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.578, -93.811

Public reported trees down, a roof torn off to the sheeting, fence busted, and garbage cans flying.

Thunderstorm Wind, Union

When
August 11, 8:15 PM CST
Where
Union County, 0.52 mi E of Creston Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -94.360

Creston Airport AWOS recorded wind gust of 61 mph.

Thunderstorm Wind, Polk

When
August 11, 8:15 PM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
41.640, -93.740

Mid American Energy reported powerlines down in Urbandale, via social media. Time estimated from radar.

Heavy Rain, Warren

When
August 11, 8:15 PM CST to August 12, 2:30 AM CST
Where
Warren County, 0.52 mi E of Cumming
Reported by
Social Media
Coordinates
41.480, -93.760

Public reported heavy rainfall of 2.10 inches storm total.

Thunderstorm Wind, Clarke

When
August 11, 8:23 PM CST
Where
Clarke County, 1.25 mi WSW of Murray
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.040, -93.990

Trained spotter measured a 63 mph wind gust on home weather station.

Thunderstorm Wind, Polk

When
August 11, 8:25 PM CST
Where
Polk County, 1.73 mi NW of Ashawa
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.600, -93.790

Public reported 18 to 24 inch diameter tree downed through wooden fence. Time and location estimated. Delayed report.

Heavy Rain, Warren

When
August 11, 8:30 PM CST to August 12, 3:00 AM CST
Where
Warren County, 0.69 mi S of Indianola
Reported by
Social Media
Coordinates
41.360, -93.570

Public reported storm total heavy rainfall of 1.25 inches.

Heavy Rain, Union

When
August 11, 8:30 PM CST to August 12, 7:00 AM CST
Where
Union County, 0.52 mi E of Creston
Reported by
Social Media
Coordinates
41.070, -94.360

Public reported storm total heavy rainfall of 2.17 inches.

Heavy Rain, Adams

When
August 11, 8:45 PM CST to August 12, 8:00 AM CST
Where
Adams County, 2.14 mi SSE of Stringtown
Reported by
Social Media
Coordinates
40.940, -94.560

Public reported storm total heavy rainfall of 2.30 inches.

Heavy Rain, Adams

When
August 11, 8:50 PM CST to August 12, 4:44 AM CST
Where
Adams County, 0.69 mi N of Corning
Reported by
Emergency Manager
Coordinates
40.990, -94.730

Emergency manager reported heavy rainfall of 5.30 inches since about 9:50 pm Thursday night.

Heavy Rain, Taylor

When
August 11, 9:15 PM CST to August 12, 5:30 AM CST
Where
Taylor County, Bedford
Reported by
Social Media
Coordinates
40.670, -94.720

Public reported storm total heavy rainfall of 2.37 inches.

Heavy Rain, Appanoose

When
August 11, 10:45 PM CST to August 12, 3:45 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Trained spotter reported heavy rainfall of 2.10 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655268, 655270, 655323, 655362, 655363, 655364, 655365, 655366, 655368, 655376, 655386, 655267, 655394, 655356, 655360, 655371, 655372, 655388, 655367, 655370, 655373, 655389, 655391, 655359, 655369, 655269, 655358, 655374, 655377, 655384, 655511, 655271, 655272, 655273, 655375, 655275, 655276, 655277, 655353, 655278, and more.